... always uncertain whether the diagnosis is correct. I originally went to Cleveland clinic and was diagnosed with possible occipital nerve irritation, migraines, vestibular disorder, underlie issues of cervicalgia. Two doctors have thrown in possible thoracic outlet. I then got into a appointment I had waited on for 4 months with a otoneurologist at OSU. He diagnosed me with cervical dystonia. He is also sending me to a doctor to rule out the thoracic outlet. He doesn't feel I have that. It makes sense to me because I had been through 2 rounds of PT and massage therapy and it never held. My neck and shoulders are so painful. The doctor in Cleveland put me on gabapentin for the occipital nerve irritation. I stayed on it 3 weeks and stopped it on my own. Things got worse after that in the occipital area. I have went back on it. I have a couple questions. My initial symptom when starting this was a dizziness (swaying feeling) not rotational. That led me to the ENT and then neck pain started weeks into that. I haven't heard much when researching mentioned about the swaying/dizzy feeling. Do others of you experience that? I am awaiting a PT consult with a someone who specializes in this. I also have a appointment a month from now to discuss BOTOX. I wasn't keen on the idea, but at this point I have to do something. It is really affecting my quality of life. I have also became very depressed I believe to the constant pain and dizziness. I am a very active person and my life is not as I knew it. Can anyone offer suggestions to get me through this period. I would like to hear about anyone with the dizziness
Hi Mary Jane,
You have been give a huge variation of diagnoses, haven't you. I had thoracic outlet syndrome and had the 1st cervical rib removed on the left side. I had total occlusion of the subclavian artery. When you raise your arm, do you lose circulation to your arm, does it go totally asleep when in a certain position, pain, discoloration of the arm (very pale)? Thoracic outlet syndrome can affect the artery and/or the nerve bundle. So, it is entirely possible that thoracic outlet is part of your problem. Now, this one I'm just throwing out there. I started having dizziness like you describe about 8 years ago. It progressed to the point that I would pass out with no warning. After seeing neurologists, ENT's, allergists, cardiologists and yes, even psychiatrists (they couldn't find anything so of course, it was all in my head), a cardiologist who specialized in cardiac rhythms realized that I have carotid hypersensitivity.
Just turning my head would cause the carotid nerve that runs next to the carotid artery in my neck to misfire. It would drop my heart rate to 20-25 and I would just drop in my tracks. He put in a pacemaker to keep my heart rate from dropping and I've been fine since. No dizziness, no passing out. I too, have migraines, and the docs thought the dizziness was related, but it wasn't. It can't hurt to ask your doc about it since you've received so many different diagnoses. It's very easy to diagnose. They just press on your neck while running an ECG. If the heart rate drops, voila!!! Sorry this is so long, but it was a long road to get it figured out. I hope you can get a definite diagnosis soon. It's scary when you know something is wrong, but the docs just guess at what it is. I've been there, too. Stay strong and keep pushing the docs. The answer is out there and you'll find it. Keep us posted.
I have been on gabapentin for 10 years 3600 mg a day for nerve pain five back surgeries trilevel fusion in the lower lumbar and fusion C-5 see six and the neck constant pain nerve pain everywhere also I have my SI joints are destroyed due to the fusion in my spine working against the joints I can’t walk more than about 10 feet when I first started taking gabapentin Lord it spa Lord it made me dizzy sleepy weird feeling forgetful for about probably three months before those things dissipated and I started out on a much lower dose I think 900 mg a day but don’t worry no matter what anybody says dizziness is part of gabapentin side effects when you first start taking it for certain people I was one of those people but without the gabapentin my nerve pain is off the charts I tried Lyrica and it barely destroyed my life it literally made me crazy didn’t help with the nerve pain and it had me doing things that I didn’t even remember so that drug is the evil drug as far as benefits to me benefits
Your early symptoms were very similar to mine, including swaying and dizziness and terrific pain. I was on my fourth or fifth day of physical therapy, believing I had pinched a nerve. The therapist was frustrated and summoned the onsite physician. He referred me to a neurologist who made the diagnosis. I was started on standard therapy which included Botox injections, a high dose of Artane (an anti-spasmodic drug which is not addictive) and Klonopin. My current therapy includes quarterly botox, daily Artane, rigorous stretching exercises and I have included meditation. For the last 5 1/2 years (I was diagnosed in early 2009) I have had almost no pain, irritating but not life-altering spasms, (particularly as I try to go to sleep) and haven't had any Klonopin whatsoever. While the Klonopin appeared to be helpful during the first year, it stopped working.
When I came off of it, the pain diminished significantly and my head is no longer glued to my left shoulder. I am now considered in remission with no idea whether the harsher symptoms might return. A neurologist can still tell that I have a very slight resting tilt of my head but it is not otherwise noticeable to laypersons. Find the best neurologist you can. There is hope that your CD will respond to aggressive treatment and your chances, I believe, are better than average because you received a diagnosis relatively early.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have narcolepsy and have recently been also diagnosed with a periphial nerve disorder which causes
Updated 23 May 2013 • 1 answer
Updated 13 Mar 2019 • 2 answers
Updated 29 Sep 2015 • 1 answer
Updated 12 Sep 2016 • 1 answerFAQ by Drugs.com
Updated 6 Aug 2018 • 5 answers